Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 14, NWS State College, PA

April 20, 2017McKean County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 20, 2017, 8:29 PM EDT for McKean County, Pennsylvania. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2017, 8:29 PM EDT (00:29 UTC)
Expired
Apr 20, 2017, 9:00 PM EDT
In force
31 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County McKean County, PA

The radar

The Buffalo radar (KBUF), 110 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2017-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2017-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 344 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

720 
WUUS51 KCTP 210029
SVRCTP
PAC083-210100-
/O.NEW.KCTP.SV.W.0014.170421T0029Z-170421T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
829 PM EDT THU APR 20 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northwestern McKean County in north central Pennsylvania...

* Until 900 PM EDT

* At 829 PM EDT, a severe thunderstorm was located near Scandia,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Bradford, Allegany State Park, Rew and University Of Pittsburgh -
  Bradford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4200 7854 4191 7850 4187 7892 4200 7892
TIME...MOT...LOC 0029Z 262DEG 24KT 4193 7894 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

La Corte

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 7:40 PM EDT, 49 minutes earlier.

Area forecast discussion, Apr 20, 7:40 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service State College PA
740 PM EDT Thu Apr 20 2017

.SYNOPSIS...
A frontal system will move through the Commonwealth tonight and
early friday. A ridge of high pressure will then build into the
area Friday night. A new storm tracking across the southeast
states could potentially affect southern Pennsylvania this
weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The remnants of the earlier broken line of storms extend from
just north of Williamsport south to just west of gettysburg.
Meso anal indicates the atmosphere is beginning to stabilize and
the cirrus canopy from earlier when the storms were more robust
has effectively halted further heating.

New convection from southern Lake Erie southwest to KY will
begin to affect the region once again from around sunset into
the overnight. The HRRR shows the showers continuing through
morning with a line of showers marking the cold front finally
moving through the Central Mountains between 12-15Z Friday
morning.

It will be another very mild overnight in the 50s region-wide.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
00Z models a bit slower with passage of cold front Friday, so
have held onto the chance of morning showers over all but the
northwest mountains. Pre-frontal heating across the southeast
counties will likely yield a few thunderstorms across that
portion of the state before the front finally exits the area by
late afternoon.

Friday will be another warm day with increasing sunshine and GEFS
925temps supportive of max temps well into the 70s southeast of
the Alleghenies.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
The extended period will begin dry as a shallow cold front
settles south of the region for Friday night and Saturday.
EFS trends for Saturday and Saturday night track moisture
farther south than previous runs...with showers brushing the
southern third to half of central PA Saturday afternoon and
evening before sliding south of the Mason Dixon line for Sunday
and Monday. With uncertainty remaining on the northern extent of
showers for this system...have maintained consistency in slight
chc to chc POPs during this time frame.

Baroclinic zone will be lurking south and southeast of the area
early to mid week...while a frontal system crosses the Great
Lakes and approaches by Wed-Thu. This should bring an increasing
chc of showers by Wed-Thu...but confidence in timing very much
in doubt by Days 6-7 as large scale height rises at the end of
this time period and beyond will hinder the eastward progress of
the Glaks frontal system.

The aforementioned height rises are a potentially important
signal for the beyond Day 7 timeframe of a large warmup for next
weekend.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
One strong storm just west of BFD.

Activity to the west of MDT is weakening north of the PA border.

00Z TAFS adjusted for this.

Left some showers in for later, given activity over the
Ohio Valley.

Should clear out behind the cold front by lunch time on
Friday.

Outlook...

Sat...Mainly VFR with chance of rain increasing by Sat night
over the southern airspace.

Sun...MVFR/IFR with rain mainly across southern PA. Mainly VFR
across the north.

Mon-Tue...No significant weather expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...Fitzgerald
LONG TERM...DeVoir
AVIATION...Martin
Hazardous weather outlook, Apr 20, 6:27 AM EDT, 14 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
627 AM EDT Thu Apr 20 2017

PAZ026>028-034>036-049>053-056>059-063>066-211030-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
627 AM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024-025-033-037-041-042-045-046-211030-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Somerset-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
627 AM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible late today
or this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 20, 6:33 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service State College PA
633 PM EDT THU APR 20 2017

PAZ036-064-202300-
Adams PA-Franklin PA-
633 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS AND FRANKLIN
COUNTIES UNTIL 700 PM EDT...

At 632 PM EDT, Doppler radar indicated a strong thunderstorm over
Rouzerville, moving east at 30 mph. Other strong storms are forming
to the north of this storm.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Waynesboro, Gettysburg, Carroll Valley, Wayne Heights, Hampton, Lake
Heritage, Orrtanna, Aspers, Cashtown, Rouzerville, Arendtsville,
Heidlersburg, Biglerville, McKnightstown, Fairfield, Bendersville,
Hunterstown, Gettysburg National Military Park, Liberty Mountain
Resort and Gettysburg College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4000 7736 4002 7726 3995 7703 3972 7726
      3972 7766
TIME...MOT...LOC 2232Z 225DEG 27KT 3974 7753

Martin
Special weather statement, Apr 20, 7:22 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service State College PA
722 PM EDT THU APR 20 2017

PAZ064-065-210000-
York PA-Adams PA-
722 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK AND ADAMS COUNTIES
UNTIL 800 PM EDT...

At 721 PM EDT, Doppler radar indicated a strong thunderstorm over
Littlestown, moving east at 25 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Hanover, Parkville, Bonneauville, Pennville, Codorus, Littlestown,
McSherrystown, Glenville, Seven Valleys and Two Taverns.

LAT...LON 3972 7721 3983 7716 3986 7676 3972 7676
TIME...MOT...LOC 2321Z 264DEG 20KT 3976 7712

Evanego
Local storm report, Apr 20, 7:35 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
735 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             BEAR LAKE               41.99N  79.50W
04/20/2017  E0.88 INCH       WARREN             PA   TRAINED SPOTTER

            UP TO NICKEL-SIZED HAIL.

&&

EVENT NUMBER CTP1701098

EVANEGO
Local storm report, Apr 20, 8:22 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
822 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     FUNNEL CLOUD     YOUNGSVILLE             41.85N  79.32W
04/20/2017                   WARREN             PA   911 CALL CENTER

            FUNNEL CLOUD SPOTTED NORTH OF YOUNGSVILLE.

&&

EVENT NUMBER CTP1701099

EVANEGO
Local storm report, Apr 20, 8:26 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
826 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     FUNNEL CLOUD     3 NW STARBRICK          41.87N  79.25W
04/20/2017                   WARREN             PA   FIRE DEPT/RESCUE

            MULTIPLE FUNNELS SPOTTED BY FIREFIGHTERS NEAR
            INTERSECTION OF YANKEE BUSH ROAD AND FOLLET RUN ROAD.

&&

EVENT NUMBER CTP1701100

EVANEGO
Local storm report, Apr 20, 8:27 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
827 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     FUNNEL CLOUD     3 NW STARBRICK          41.87N  79.25W
04/20/2017                   WARREN             PA   FIRE DEPT/RESCUE

            MULTIPLE FUNNELS SPOTTED BY FIREFIGHTERS NEAR
            INTERSECTION OF YANKEE BUSH ROAD AND FOLLET RUN ROAD.

&&

CORRECTED EVENT TIME

EVENT NUMBER CTP1701100

EVANEGO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 9:11 PM EDTSpecial Weather StatementCTPElk, McKean34 min
Apr 20, 9:41 PM EDTSevere Thunderstorm WarningCTPElk34 min
Apr 20, 10:13 PM EDTSevere Thunderstorm WarningCTPCameron, Clinton, Elk, Potter62 min
Apr 20, 10:28 PM EDTSpecial Weather StatementCTPPotter, Tioga32 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.